Alert archive / Missouri / Flash Flood Warnings in 2004

Flash Flood Warning 81, NWS Springfield, MO

November 1, 2004Barry County, Lawrence County, Missouri

NWS Springfield, MO issued this flash flood warning at Nov 1, 2004, 1:58 AM CST for Barry County, Lawrence County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 1, 2004, 1:58 AM CST (07:58 UTC)
Expired
Nov 1, 2004, 8:00 AM CST
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Barry County, MO, Lawrence County, MO

The radar

The Springfield radar (KSGF), 62 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.0 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
366 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 010802
FFWSGF
MOC009-109-011400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
158 AM CST MON NOV 1 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BARRY COUNTY IN MISSOURI.
  LAWRENCE COUNTY IN MISSOURI.

* UNTIL 800 AM CST.

* AT 150 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  DOPPLER RADAR ESTIMATED THAT AROUND TWO INCHES OF RAIN HAS FALLEN  
  WITH THE STORM SYSTEM SO FAR. THUNDERSTORMS PRODUCING 1.5 INCHES   
  OF RAIN PER HOUR WILL MOVE INTO WESTERN BARRY AND LAWRENCE         
  COUNTIES WITHIN THE HOUR. THESE STORMS WILL AFFECT THE AREA        
  THROUGH 4 AM. SOME AREAS WILL SEE UP TO AN ADDTIONAL TWO TO THREE  
  INCHES OF RAIN OVERNIGHT. 

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...MONETT...MOUNT VERNON...EXETER...MILLER...PIERCE CITY...
  PURDY...VERONA...WHEATON...BUTTERFIELD...CHESAPEAKE...FREISTATT AND
  HOBERG.


BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3665 9407 3666 9392 3722 9363 3724 9405

$$

DSA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Oct 31, 8:39 PM CST, 5 hours 19 minutes earlier.

Area forecast discussion, Oct 31, 8:39 PM CST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
839 PM CST SUN OCT 31 2004

.MESOSCALE DISCUSSION...

PRECIPITATION SPREADING NORTH OUT OF ARKANSAS CONTINUES TO INTENSIFY
SLOWLY AND IN PARTICULAR AM CONCERNED WITH A STORM ON THE LEADING
EDGE OVER EASTERN LAWRENCE COUNTY. THIS STORM CONTINUES TO EXHIBIT
SUPERCELL CHARACTERISTICS AND HAS MAINTAINED AN ORGANIZED STRUCTURE
FOR QUITE SOME TIME. VERTICAL CROSS SECTIONS SHOW THAT THIS STORM IS
TILTED WELL DOWNSTREAM...WHICH FITS WELL WITH STRONG VEERING
HODOGRAPHS EVIDENT ON 00Z KSGF SOUNDING AND CONWAY PROFILER.
INSTIBILITY REMAINS THE MISSING LINK...BUT APPARENTLY THIS CELL HAS
FOUND A LOCAL MAXIMA. STORM TOP REMAINS AROUND 25KFT...BUT WILL
CONTINUE TO MONITOR FOR A REFLECTIVITY/CG LIGHTNING SPIKE THAT MAY
SUGGEST SOME MARGINALLY SEVERE HAIL.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH TONIGHT THROUGH MONDAY AFTERNOON FOR ALL MO
COUNTIES. KS...NONE.

BOOKBINDER
Hazardous weather outlook, Oct 31, 9:55 PM CST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
955 PM CST SUN OCT 31 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011200-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
955 PM CST SUN OCT 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS WITH HEAVY RAINFALL AND LOCALIZED FLOODING.

  AREAS AFFECTED AND TIMING:

  MUCH OF EXTREME SOUTHEAST KANSAS AND SOUTHERN MISSOURI THROUGH
  TONIGHT.

  DISCUSSION:

  A WARM FRONT WILL MOVE NORTHWARD INTO THE MISSOURI OZARKS REGION
  TONIGHT. AMPLE MOISTURE FROM THE GULF OF MEXICO WILL INTERACT WITH
  THE FRONT TO CONTINUE PRODUCING WIDESPREAD SHOWERS WITH EMBEDDED
  THUNDERSTORMS. OCCASIONAL HEAVY RAINFALL IS EXPECTED AND FLOODING
  WILL BE POSSIBLE THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  RAIN AND A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE THROUGH MONDAY
  NIGHT. ALTHOUGH A FEW THUNDERSTORMS MAY PRODUCE CLOUD TO GROUND
  LIGHTNING...THE PRIMARY HAZARD WILL BE FLOODING DUE TO SATURATED
  SOILS FROM PREVIOUS RAINFALL.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. HOWEVER...
  SPOTTERS ARE ENCOURAGED TO REPORT THEIR RAINFALL TOTALS.

TERRY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 1, 1:22 AM CSTFlash Flood WarningSGFMcDonald, Newton6 hr
Nov 1, 2:42 AM CSTFlash Flood WarningSGFChristian, Greene, Polk6 hr
Nov 1, 3:24 AM CSTFlash Flood WarningSGFBarry, Barton, Benton, Cedar, Christian, Dade and 11 more6 hr
Nov 1, 4:31 AM CSTFlash Flood WarningSGFCamden5 hr
Nov 1, 5:24 AM CSTFlash Flood WarningSGFLaclede, Miller, Taney, Webster4 hr
Nov 1, 5:58 AM CSTFlash Flood WarningSGFDouglas, Ozark, Wright4 hr
Nov 1, 7:11 AM CSTFlash Flood WarningSGFMaries, Phelps, Pulaski, Texas2 hr
Nov 1, 9:04 AM CSTSevere Thunderstorm WarningSGFDent26 min
Nov 1, 9:27 AM CSTFlash Flood WarningSGFDent, Douglas, Howell, Maries, Oregon, Ozark and 5 more6 hr

Nearby

Flash Flood Warnings in Missouri, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.